Alert archive / Texas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 49, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 31, 2006, 9:33 PM CST for Borden County, Texas. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2006, 9:33 PM CST (03:33 UTC)
- Expired
- Mar 31, 2006, 10:15 PM CST
- In force
- 42 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Borden County, TX
The radar
The Midland/Odessa radar (KMAF), 96 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 10:13 PM CST | HAIL 0.88 | 11 W Gail, TX | |
| Mar 31, 10:24 PM CST | HAIL 1 | 11 W Gail, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.6 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2862 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 010333 SVRMAF TXC033-010415- /O.NEW.KMAF.SV.W.0049.060401T0333Z-060401T0415Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 933 PM CST FRI MAR 31 2006 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN BORDEN COUNTY IN WEST TEXAS... * UNTIL 1015 PM CST * AT 930 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 17 MILES SOUTHWEST OF GAIL...MOVING NORTH AT 25 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... FARM ROAD 1054... U.S. HIGHWAY 62 180... RURAL WESTERN BORDEN COUNTY... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3252 10169 3252 10145 3287 10147 3279 10169 $$
1 follow-up statement
000 WWUS54 KMAF 010359 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 958 PM CST FRI MAR 31 2006 TXC033-010415- /O.CON.KMAF.SV.W.0049.000000T0000Z-060401T0415Z/ BORDEN TX- 958 PM CST FRI MAR 31 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CST FOR WESTERN BORDEN COUNTY... AT 955 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO DETECT A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS EXTENDED FROM 10 MILES WEST OF GAIL...TO 12 MILES SOUTHWEST OF GAIL. THESE STORMS ARE NOW MOVING NORTHEAST AT AROUND 15 MPH. SOME LOCATIONS AFFECTED BY THE THE SEVERE THUNDERSTORM INCLUDE... GAIL AND U.S. HIGHWAY 180 WEST OF GAIL. FARM ROAD 1054 SOUTHWEST OF GAIL. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...THIS STORM IS CAPABLE OF PRODUCING VERY HEAVY RAINFALL. WATCH FOR PONDING OF WATER AND FLOODING OF LOW LYING AREAS. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3252 10169 3252 10145 3291 10121 3291 10168 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 3:18 PM CST, 6 hours 15 minutes earlier.
Area forecast discussion, Mar 31, 3:18 PM CST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 318 PM CST FRI MAR 31 2006 .SHORT TERM... QUASI-STATIONARY BOUNDARY NOTED IN MESOANALYSES EXTENDING FROM A WEAK SURFACE LOW OVER DAVIS MOUNTAINS NORTHEAST ACROSS THE STOCKTON PLATEAU AND THEN EAST ACROSS THE NORTHERN EDWARDS PLATEAU. RADAR IS INDICATING SOME CONVECTION OVER THE SERRANIAS DEL BURRO WITH LITTLE ELSE NORTH OF THE RIO BRAVO DEL NORTE. WEAKLY CAPPED CONDITIONS OVER THE LOWER TRANS PECOS MAY ERODE FURTHER AS A WEAK SHORTWAVE TROUGH OVER NORTHERN CHIHUAHUA TRANSLATES EAST. WHAT CONVECTION THAT DOES MANAGE TO DEVELOP SHOULD DIE OFF WITHIN A FEW HOURS OF SUNSET AS PBL STABILIZATION OCCURS. THE WEAK BOUNDARY IS EXPECTED TO DISSIPATE LATER THIS EVENING AS SURFACE PRESSURE FALLS RENEW OVER THE CENTRAL AND SOUTHERN HIGH PLAINS. THIS WILL RESULT IN A NORTHWARD SURGE OF GULF MOISTURE OVER THE EASTERN HALF OF THE FORECAST AREA OVERNIGHT. BY THE END OF THE SHORT TERM PERIOD A DRYLINE SHOULD BECOME ESTABLISHED ROUGHLY ALONG THE 103RD MERIDIAN. GULF STRATUS AND ATTENDANT MVFR CIGS SHOULD BE CONFINED TO THE FAR EASTERN ZONES AS CONSIDERABLE CIRRUS WILL MODULATE STRATUS FORMATION FARTHER WEST. THE GFS AND NAM WERE INITIALIZED WELL AND ARE CLOSE TO ONE ANOTHER IN THEIR SOLUTIONS. CONSEQUENTLY THE SHORT TERM PORTION OF THE FORECAST GRIDS REFLECT A BLEND OF BOTH MODELS TEMPERED BY NUMERICAL GUIDANCE. .LONG TERM... FOCUS SHIFTS TO EASTERN ZONES SATURDAY AFTERNOON AND EVENING AS THE DRYLINE MIXES TO ROUGHLY A GAIL...GARDEN CITY...TO SANDERSON LINE BY MID AFTERNOON. EAST OF THIS BOUNDARY...MUCAPES OF 1500 TO 2000 J/KG WILL BE POSSIBLE ALONG WITH RESPECTABLE MID TROPOSPHERIC LAPSE RATES AND FAVORABLE KINEMATICS. INGREDIENTS ARE SUFFICIENT FOR SEVERE CONVECTION. STORM RELATIVE LOW AND MID LEVEL FLOW ARE SUPPORTIVE OF SUPERCELLS...BUT FAIRLY HIGH LFCS ARGUE AGAINST A SIGNIFICANT TORNADIC THREAT. AM SOMEWHAT CONCERNED ABOUT WHETHER CONVECTION WILL OVERCOME INCREASING CIN AS THE EML INCREASES... BUT THINK THAT CONVERGENCE ALONG THE DRYLINE ALONG WITH HEATING WILL BE SUFFICIENT TO DRIVE MIXED PARCELS TO THEIR LFCS. ACROSS THE WEST...NAM BUFR SOUNDINGS INDICATIVE OF AN INVERTED-V PROFILE. AT THIS TIME HAVE NOT INCLUDED SENSIBLE WEATHER AS THERE IS SOME QUESTION AS TO WHETHER PARCELS CAN REACH THEIR LFCS. IF THIS CHANGES...THEN WE MAY HAVE A THREAT OF DRY THUNDERSTORMS OVER FAR WESTERN ZONES. FIRE WEATHER CONCERNS WILL ALSO INCREASE AS 20 FOOT WINDS INCREASE AND RH VALUES FALL DURING THE AFTERNOON. CONVECTION SHOULD SCOOT OFF TO THE EAST SATURDAY NIGHT. THE DRYLINE WILL ATTEMPT TO RETREAT WEST OVERNIGHT BUT SHOULD BE CHECKED LATER IN THE EVENING AS THE SURFACE PRESSURE GRADIENT BECOMES MERIDONAL. CONSEQUENTLY ANY CHANCE OF PRECIP SHOULD BE CONFINED TO FAR EASTERN ZONES SATURDAY EVENING. SUNDAY LOOKS BREEZY AND WARM AS WESTERLY FLOW PREVAILS AREAWIDE. LOW RH VALUES AND GUSTY WINDS WILL HEIGHTEN FIRE WEATHER CONCERNS ACROSS THE GUADALUPES SUNDAY AFTERNOON. THEREAFTER...WE SHOULD SEE WINDS BACK AND LOW LEVEL MOISTURE INCREASE A BIT AHEAD OF ANOTHER SHORTWAVE TROUGH APPROACHING THE AREA MONDAY. HAVE NOT INCLUDED SENSIBLE WEATHER AS THE EML LOOKS TOO TOUGH TO BEAT. A BETTER CHANCE OF PRECIP IS EXPECTED THURSDAY AS THE COMBINATION OF MOISTURE...INSTABILITY...SHEAR...AND A DRYLINE COME INTO PLAY. RIGHT NOW IT LOOKS LIKE THE BEST DYNAMICAL FORCING WILL REMAIN TO OUR NORTH...HOWEVER...ENOUGH UNCERTAINTY EXISTS TO INCLUDE POPS THURSDAY. TEMPERATURES ARE EXPECTED TO REMAIN AT OR A BIT ABOVE NORMAL OVER THE NEXT WEEK. GUIDANCE NUMBERS LOOK TOUGH TO BEAT OWING TO BETTER THAN AVERAGE AGREEMENT ACROSS ENSEMBLE MEMBERS...AND HAVE STAYED CLOSE TO GUIDANCE MAXIMA FOR HIGHS WHILE A BLEND OF THE OPERATIONAL GFS AND GFS ENSEMBLE MEANS LOOK GOOD FOR OVERNIGHT LOWS. ALL OTHER GRIDS ARE WEIGHTED HEAVILY TOWARD THE OPERATIONAL GFS. && .FIRE WEATHER... CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED SATURDAY AFTERNOON AND AGAIN ON SUNDAY AFTERNOON ACROSS THE GUADALUPE MOUNTAINS AND ADJACENT PLAINS. DEEP LAYER MIXING...GRADIENT FLOW...AND DOWNWARD MOMENTUM TRANSFER WILL SEND 20 FOOT WINDS UP TO NEAR OR PERHAPS A BIT ABOVE 20 MPH WHILE MIN RH VALUES ARE EXPECTED TO BOTTOM OUT NEAR 15 PERCENT EACH AFTERNOON. AT THIS TIME IT LOOKS MARGINAL FOR CONDITIONS EXCEEDING RED FLAG CRITERIA OVER A LONG ENOUGH PERIOD OF TIME SATURDAY FOR A FIRE WEATHER WATCH. CONDITIONS MAY MEET OR EXCEED THE TEMPORAL CRITERION SUNDAY AFTERNOON...BUT OWING TO UNCERTAINTY WILL HOLD OFF ON A FIRE WEATHER WATCH FOR NOW. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 62 86 61 83 / 10 20 10 10 CARLSBAD NM 53 86 52 84 / 10 10 0 0 DRYDEN TX 63 86 62 90 / 20 20 20 10 FORT STOCKTON TX 61 89 59 84 / 10 10 10 10 GUADALUPE PASS TX 53 80 48 78 / 10 0 0 0 HOBBS NM 54 84 53 81 / 10 10 0 0 MARFA TX 48 80 46 76 / 10 10 0 0 MIDLAND INTL AIRPORT TX 59 87 57 83 / 10 20 10 10 ODESSA TX 59 87 58 83 / 10 20 10 10 WINK TX 58 89 55 86 / 10 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 70/70
Hazardous weather outlook, Mar 31, 2:30 PM CST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 230 PM CST FRI MAR 31 2006 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-011200- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 230 PM CST FRI MAR 31 2006 /130 PM MST FRI MAR 31 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON AND EVENING ACROSS THE WESTERN LOW ROLLING PLAINS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER THREATS. THE COMBINATION OF GUSTY WEST WINDS...LOW RELATIVE HUMIDITIES... AND HIGH FIRE DANGER MAY RESULT IN CONDITIONS FAVORABLE FOR RAPID FIRE GROWTH AND SPREAD SUNDAY AFTERNOON ACROSS THE GUADALUPE MOUNTAINS AND ADJACENT PLAINS. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED PARTIES SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED BY EARLY SATURDAY AFTERNOON EAST OF A GAIL...BIG SPRING...TO GARDEN CITY LINE. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Mar 31, 9:16 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 916 PM CST FRI MAR 31 2006 TXZ047-052-010415- BORDEN-HOWARD- 916 PM CST FRI MAR 31 2006 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL BORDEN AND NORTH CENTRAL HOWARD COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF LUTHER AT 916 PM CST...MOVING NORTH AT 20 MPH AND WILL MOVE INTO THE VEALMOOR AREA. HAIL AND WINDS AROUND 55 MPH ARE POSSIBLE.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 10:16 PM CST | Severe Thunderstorm Warning | MAF | Borden | 59 min |
| Mar 31, 10:30 PM CST | Severe Thunderstorm Warning | MAF | Scurry | 30 min |
| Mar 31, 11:16 PM CST | Severe Thunderstorm Warning | MAF | Borden | 44 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.